Virginia, 2024Damaging Winds in Virginia, September 1, 2024
September 1, 2024 · NWS AKQ · 3 events in 3 counties and zones
A marginal risk for severe weather was posted across the SE CONUS ahead of a weak frontal boundary. Damaging winds were the main thunderstorm threat.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A marginal risk for severe weather was posted across the SE CONUS ahead of a weak frontal boundary. Damaging winds were the main thunderstorm threat.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 1, 2:55 PM EST, 20 minutes earlier.
Area forecast discussion, Sep 1, 2:55 PM EST, 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wakefield VA
355 PM EDT Sun Sep 1 2024
.SYNOPSIS...
A cold front approaches the area from the Great Lakes region
later tonight into Monday. Showers and storms are likely this
evening into tonight ahead of this front. The cold front
crosses the area Monday, bringing drier and cooler weather
through midweek. A chance for rain returns late in the week.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
As of 207 PM EDT Sunday...
Key Messages:
- Scattered to numerous storms have begun to develop this
afternoon, potentially lasting into the overnight hours.
- Any storm could contain damaging wind gusts and heavy rainfall.
Looking at latest satellite observation an abundance of high level
clouds across Virginia have kept the showers and thunderstorms out
of the area for now and have kept the temperatures along and west of
I-95 in the lower to middle 80s. The cloud cover has also halted
little growth in instability in the piedmont with MLCAPE values
ranging from 500-1000 J/kg. However, showers and thunderstorms have
begun to blossom along a boundary that is situated along the VA/NC
boarder and along the coast of VA/NC where they have received
adequate day time heating. These showers along the VA/NC should stay
south of the CWA. Latest satellite observation also suggest that
these high level clouds have begun to deteriorate. If they continue
to deteriorate there could be additional development of showers and
thunderstorms later this evening that could bring heavy rain and
some localized damaging wind. Latest near term model guidance
suggest that destabilization will occur that will lead to this
potential additional development later this afternoon and into this
evening as the cold front continues to approach. Mesoanalysis
suggest that if there could be enough destabilization MLCAPE values
will range between 1500-2500 J/kg across the CWA. This next round of
convection that could initiate will start over the higher terrain
and pushes E into most of our CWA in the 4-10 PM timeframe. This
second batch of activity is more closely related to the front
itself. Either way, PoPs are quite high today in the 50-80% range,
with the best signal for highest coverage E of I-95 and S of I-64
this evening. Still thinking almost all of the area sees some sort
of precip today so it's best to keep an eye out for potential
storms, especially if participating in outdoor activities for the
ongoing holiday weekend. Showers/storms potentially linger into the
overnight hours along the Eastern Shore and in SE VA/NE NC.
The other threat is heavy rainfall and potential (isolated) flash
flooding given some training potential and multiple rounds of
storms. Event total QPF is highest (1-2"+) in far SE VA/NE NC and in
the Chesapeake Bay vicinity, with generally 0.5-1" elsewhere.
However, any storm could quickly drop a few inches given PWATs of
1.8-2" by this afternoon. The front also slows down this
evening/tonight which may enhance the training potential. WPC has a
broad marginal risk for most of the Mid- Atlantic and Carolinas.
Forecast overnight lows are in the mid 60s to around 70 F.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
As of 320 PM EDT Sunday...
Key Messages:
- A few lingering showers over NE NC Monday.
- Strong high pressure builds from the Great Lakes to New
England on Tuesday and Wednesday, leading to cooler and mainly
dry weather.
By early Monday morning the cold front will continue to move
through our CWA. The front will bring in northerly flow,
ushering cooler and drier air into the region. Showers remain in
the forecast mainly in far SE VA and NE NC. Pop ranges between
20-40% in the early morning to early afternoon hours. Then by
the late afternoon and early evening hours all chances of rain
will decrease as the front finally pushes through. Highs will be
about 10 degrees cooler compared to today (Sunday) and around
80 F for most of the area. There is some uncertainty on these
highs in NE NC as precip could keep temps down in the mid 70s.
50s and 60s dew points filter into our northern counties early
Monday, gradually pushing to the NC/VA border by the afternoon.
Thus, it will feel quite refreshing. Skies also gradually clear
from N to S. Lows Monday night in the 50s inland and lower 60s
along the coast.
The upper trough departs to our NE on Tuesday as the flow aloft
shifts to the NW (and W on Wed). At the surface, fairly strong
(~1030mb) high pressure is progged to build from the Great Lakes to
New England during this time. This will allow for a period of low-
level NE flow, which will result in mainly dry wx and below average
temps during the period. On Tuesday, skies will be mostly sunny
inland, with partly to potentially mostly cloudy skies closer to the
coast due to bay/ocean effect clouds. Highs mainly in the mid 70s-
80F. Wed will be similar to Tuesday except that it will be a couple
of degrees warmer with a bit more cloud cover. In addition, it will
also be a little bit breezy near the coast with gusts to 25 mph
possible both days. Morning lows both days will mainly be in the 50s
inland with lower-mid 60s near the immediate SE VA/NE NC coast with
the NE flow off the relatively warm water. Lastly, wouldn't be
surprised to see some upper 40s in the typically cool spots well
inland on either day.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
As of 320 PM EDT Sunday...
Key Messages:
- Moisture increases late in the week as the high drifts well
offshore. Low-end rain chances return on Thursday.
- A low pressure system potentially tracks across the area on Friday
and Saturday, bringing a better chance for showers and
thunderstorms.
An upper trough is progged to amplify as it dives SE from the
northern plains to the Great Lakes/Ohio Valley from Thursday through
Saturday. At the surface, high pressure initially off the New
England coast pushes well to the east. A cold front will gradually
approach from the NNW late this week, but should remain to our north
through at least Sat AM. Deep-layered moisture will be on the
increase (especially by Friday), with PWs potentially rising back to
1.5-2.0". A southern stream system approaching from the SW should
provide enough lift for scattered showers/tstms by Thu and
especially Fri.
The pattern for Saturday looks quite complex as the southern stream
system deepens and potentially phases with the approaching trough.
Regardless of the exact evolution of the low/trough, expect the
above mentioned cold front to cross the area by Saturday night.
Precipitation chances likely continue through at least Saturday, but
there is still quite a bit of uncertainty in how widespread the
precip will be as the models continue to show different solutions
with respect to evolution of the low. Rain chances decrease by
Sunday behind the cold front but will keep low PoPs in the forecast
as the upper trough axis will still be to our west. Given the
increased clouds and rain chances late this week/this weekend, high
temperatures will generally remain below average, in the 70s to
lower 80s, though lows will trend warmer, in the 60s most areas
(near 70F SE coast).
&&
.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
As of 130 PM EDT Sunday...
It is still VFR at the terminals early this aftn with mid level
clouds hanging on across much of VA and SCT cumulus in/around
ECG. Widespread convection is expected later this afternoon and
evening ahead of an approaching cold front, with confidence
highest across SE VA and NE NC. The most likely timing for tstms
is from 18-22z at ECG and 21-02z at the other terminals. Could
see another round of convection across the SE terminals between
02-06z, but this is more uncertain. Brief IFR-LIFR VSBYs and
gusty winds in excess of 30 kt are likely in the stronger
storms. Prevailing CIGs will likely drop to MVFR in the wake of
the convection tonight w/ lingering showers possible
(especially SE) through much of the night. MVFR CIGs hang on
through mid to late morning at RIC/SBY and through much of the
day across the SE terminals following the cold FROPA. Mainly
dry by Mon aftn except for some lingering showers (and perhaps a
tstm) at ECG.
Outlook: VFR returns by Mon evening and persists through most
of the week. Will have to watch for a few periods of MVFR CIGs
Tue/Wed near the coast due to marine stratocu.
&&
.MARINE...
As of 350 PM EDT Sunday...
Key Messages:
- A cold front moves south late tonight into Monday morning. A short
Small Craft Advisory has been issued for the Chesapeake Bay.
- A secondary surge of cool/dry air moves in Monday night with more
widespread Small Craft conditions likely.
Afternoon analysis shows a prefrontal trough over the Mid-Atlantic.
The actual cold front is still displaced well the northwest of the
local waters. Winds are SSW around 10 kt. Waves are 1-2 ft with seas
2-3 ft offshore.
Showers and storms have mostly struggled to fire along the
surface trough so far this afternoon due to earlier widespread
cloud cover. These clouds have largely dissipated this afternoon
and models suggest an uptick in convective coverage and
intensity through the rest of the afternoon and evening. Any
storms will have the potential for strong wind gusts and even
isolated waterspouts. Some hi-res guidance keeps the storms
going well into tonight before tapering off toward sunrise. The
frontal passage looks a few hours slower with winds not expected
to increase to N 15-20 kt until closer to 12z/8am EDT.
Confidence in seeing a brief period of SCA winds in the bay has
increased enough to support headlines with this package. Will
limit the SCA to 6 hours and confine it just to our Chesapeake
Bay zones through 17z/1pm on Monday. Thereafter, winds should
average 10-15 kt through the remainder of the afternoon and into
the evening. A secondary surge of cold advection is forecast to
overspread the warm local waters Monday night into Tuesday with
the potential for SCA conditions in the bay, lower James,
Currituck Sound, and southern coastal waters. Winds decrease
below SCA thresholds by the afternoon but remain ~15 kt
NE/onshore through much of the week as high pressure sets up
near New England and low pressure develops over the Southeast.
Prolonged period of onshore flow will initially allow seas to
increase to 3-5 ft on Tuesday south of VA Beach, spreading
northward through mid to late week. Waves in the bay increase to
2-3 ft behind the front tonight and remain in that range
through the secondary surge on Tuesday. 3-4 ft waves are
possible near the mouth of the bay on Tuesday and occasionally
through the rest of the week in the onshore flow regime. Models
continue to differ with respect to the strength and track of
potential low pressure lifting northward near the coast late
this week into the weekend.
A moderate rip current risk is forecast for all area beaches
tomorrow and likely for Tuesday as well.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 AM to 1 PM EDT Monday for
ANZ630>632-634.
&&
SYNOPSIS...SW
NEAR TERM...HET/SW
SHORT TERM...ERI/HET
LONG TERM...ERI/SW
AVIATION...ERI
MARINE...RHRHazardous weather outlook, Sep 1, 1:46 PM EST, 1 hour 29 minutes before
Hazardous Weather Outlook
National Weather Service Wakefield VA
246 PM EDT Sun Sep 1 2024
MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-021900-
Dorchester-Wicomico-Somerset-Inland Worcester-Maryland Beaches-
Northampton-Hertford-Gates-Pasquotank-Camden-Western Currituck-
Bertie-Chowan-Perquimans-Eastern Currituck-Fluvanna-Prince Edward-
Cumberland-Goochland-Caroline-Mecklenburg-Lunenburg-Nottoway-Amelia-
Powhatan-Westmoreland-Richmond-Northumberland-Lancaster-Brunswick-
Dinwiddie-Prince George-Charles City-New Kent-Gloucester-Middlesex-
Mathews-Greensville-Sussex-Surry-James City-Southampton-
Isle of Wight-Norfolk/Portsmouth-Suffolk-Chesapeake-Virginia Beach-
Accomack-Western Louisa-Eastern Louisa-Western Hanover-
Eastern Hanover-Western Chesterfield-
Eastern Chesterfield (Including Col. Heights)-
Western Henrico (Including the City of Richmond)-Eastern Henrico-
Western King William-Eastern King William-Western King and Queen-
Eastern King and Queen-Western Essex-Eastern Essex-York-Newport News-
Hampton/Poquoson-
246 PM EDT Sun Sep 1 2024
This Hazardous Weather Outlook is for southeast Maryland, northeast
North Carolina, central Virginia, east central Virginia, eastern
Virginia, north central Virginia, south central Virginia and
southeast Virginia.
.DAY ONE...This evening and tonight.
Scattered to numerous storms are expected across the outlook area
this evening with localized strong to severe storms possible.
Locally heavy rainfall with a few instances of flash flooding are
also possible.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Local storm report, Sep 1, 1:17 PM EST, 1 hour 58 minutes before
Preliminary Local Storm Report
National Weather Service Wakefield VA
217 PM EDT Sun Sep 1 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0146 PM Marine Tstm Wind 2 S Sandbridge Beach 36.70N 75.93W
09/01/2024 M56 MPH ANZ633 VA Mesonet
Mesonet station XSBR Sandbridge. Possible
non-tornadic waterspout.
&&
EISpecial weather statement, Sep 1, 2:38 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Wakefield VA
338 PM EDT Sun Sep 1 2024
NCZ012-VAZ087-012030-
Northampton NC-Greensville VA-
338 PM EDT Sun Sep 1 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN NORTHAMPTON AND
SOUTHERN GREENSVILLE COUNTIES THROUGH 430 PM EDT...
At 337 PM EDT, Doppler radar was tracking a strong thunderstorm over
Gaston, or near Roanoke Rapids, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Roanoke Rapids, Garysburg, Dahlia, Gaston, Seaboard, Barley,
Claresville, Brink, Gum Forks, Vultare, Bryants Corner, Slates
Corner, Pleasant Grove, Pleasant Hill, Margarettsville, Gumberry,
Turners Crossroads, and Roanoke Rapids Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3645 7763 3648 7765 3649 7773 3648 7777
3654 7781 3654 7777 3664 7770 3663 7737
3660 7736 3655 7736 3655 7733 3648 7729
3641 7755
TIME...MOT...LOC 1937Z 267DEG 12KT 3651 7765
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MMThunderstorm Wind, Greensville
- When
- September 1, 3:15 PM EST to 3:30 PM EST
- Where
- Greensville County, 2.82 mi NNW of Skippers
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.660, -77.560
Debris on I-95 between Emporia and Skippers likely due to thunderstorm winds. Report via Waze app.
Thunderstorm Wind, Southampton
- When
- September 1, 3:50 PM EST to 4:00 PM EST
- Where
- Southampton County, 0.69 mi S of Isaac
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.670, -76.970
Debris on Route 58 between Courtland and Franklin likely due to thunderstorm winds. Report via Waze App. Time estimated by radar.
Thunderstorm Wind, Norfolk (C)
- When
- September 1, 5:35 PM EST to 6:05 PM EST
- Where
- Norfolk (C) County, 1.79 mi ESE of Ocean View
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Utility Company
- Coordinates
- 36.940, -76.220
Tree downed onto a power line on Ocean Avenue.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 4, 20245 deaths · 4 events
- Heat in Nevada, September 1 to 2, 20243 deaths · 1 event
- Wildfire in Washington, September 1 to 30, 2024$100 million · 1 event
- Flash Flooding and Flood in Texas, September 1 to 3, 20241 death · 16 events
- Wildfire in Oregon, September 1 to 15, 2024$4.0 million · 1 event
- Wildfire in Washington, September 1 to 3, 2024$3.7 million · 1 event
- Wildfire in Idaho, September 1 to 30, 2024$2.0 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, September 1, 2024$54,000 · 50 kt wind · 12 events
- Drought in West Virginia, September 1 to 30, 202440 events
- Damaging Wind in Indiana, September 1, 2024$60,000 · 56 kt wind · 1 event
- Drought in Tennessee, September 1 to 30, 202435 events
- Damaging Wind in Guam, September 1, 2024$43,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1218493, 1218503, 1218505.